Economics at your fingertips  

On diagnostics in symmetrical nonlinear models

Manuel Galea, Gilberto A. Paula and Francisco José A. Cysneiros

Statistics & Probability Letters, 2005, vol. 73, issue 4, 459-467

Abstract: In this paper, we discuss the extension of some diagnostic procedures to symmetrical nonlinear regression models. This class provides a useful generalization of normal nonlinear regression models since the location parameter continues to be the mean (when it exists) and the error distributions cover both light- and heavy-tailed distributions such as Student-t, logistic, power exponential, generalized Student-t, generalized logistic, contaminated normal, among others. Thus, the models can be checked for robustness and diagnostic methods may be useful tools for an appropriate choice. First, an iterative process for the parameter estimation as well as some inferential results are given. Then, we discuss the calculation of generalized leverage, local influence curvatures and standardized residuals in the symmetrical class extending results obtained for normal nonlinear models. Finally, as illustration of the proposed methods, we consider a data set previously analyzed under normal nonlinear regression models. A diagnostic analysis indicates that a Student-t nonlinear regression model with 4 degrees of freedom seems to fit the data better than the normal nonlinear regression model as well as other symmetrical nonlinear models in the sense of robustness against outlying and influential observations.

Keywords: Symmetric; distributions; Heavy-tailed; errors; Leverage; Likelihood; displacement; Local; influence; Residuals; Robust; models (search for similar items in EconPapers)
Date: 2005
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (15) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Statistics & Probability Letters is currently edited by Somnath Datta and Hira L. Koul

More articles in Statistics & Probability Letters from Elsevier
Series data maintained by Dana Niculescu ().

Page updated 2017-09-29
Handle: RePEc:eee:stapro:v:73:y:2005:i:4:p:459-467